• Written By: Richard G. Shugarman, MD
    Comprehensive Ophthalmology

    This article in the April 4 issue of JAMA is believed to be the first demonstrating an increased risk of retinal detachment in patients taking oral fluoroquinolones. The authors conducted a nested case-control study of a large cohort of ophthalmology patients in Canada and found that those taking these commonly used antibiotics had a nearly five-fold increased risk of developing a retinal detachment compared with nonusers, although the absolute risk was small.

    Comprehensive ophthalmologists must now have a keen index of suspicion when dealing with patients taking fluoroquinolones and should search carefully for retinal tears and detachments, especially in patients who are symptomatic or have other risk factors.

    Despite numerous case reports on the ocular toxicity of fluoroquinolones, a pharmacoepidemiological study of their ocular safety had not been performed previously.

    From a cohort of 989,591 patients in British Columbia who visited an ophthalmologist during a seven-year period, 4,384 cases of retinal detachment and 43,840 controls were identified. The authors found that current use of fluoroquinolones was associated with a higher risk of developing a retinal detachment (3.3 percent of cases vs. 0.6 percent of controls). Neither recent use (0.3 percent of cases vs. 0.2 percent of controls) nor past use (6.6 percent of cases vs. 6.1 percent of controls) was associated with retinal detachment.

    The absolute increase in the risk of a retinal detachment was 4 per 10,000 person-years. The authors estimate that 1,440 cases of retinal detachment diagnosed annually in the United States may be attributed to oral fluoroquinolone use.

    While they note that the exact mechanism of retinal detachment with fluoroquinolones is unknown, they point out that fluoroquinolones have been shown to interfere with collagen synthesis and disrupt the extracellular matrix outside of the retina, including the corneal matrix. They say it is possible that damage from fluoroquinolones to collagen and connective tissue on the long bones may also translate to the same type of damage to other types of connective tissue, including that of the vitreous and vitreous cortex.

    I am not convinced that the author's explanation of cause and effect is correct, but the data for the relationship between fluoroquinolones and retinal detachment is convincing and should be known to all ophthalmologists.